Might meds be causing a reader's severe constipation?
I think my meds are causing me to be severely constipated. Not only am I experiencing discomfort, but I am mortified. The thought of sharing this with my doctor has me so anxious I've already canceled one appointment. What do I do?
Embarrassed in Evanston
Oh hon, it would be easy for Ms. Meniscus to say don’t be embarrassed but constipation is embarrassing to talk about—even to your doctor. Know that you are not alone; studies have shown that many people do not tell their doctor symptoms they are embarrassed to talk about.
But here’s the good news: your physician is aware that there are symptoms patients are embarrassed to talk about AND that plenty of drugs can cause embarrassing side effects such as constipation.
What can you do?
Before your next appointment prepare a list of things you want to talk about to your doctor and make a note to ask about constipation.
Then, when you do ask the doctor, don’t feel the need to confess. For example: “Doc, I have constipation.”
Instead, depersonalize it a little and ask about it in a roundabout way. For example: “Do certain drugs cause constipation? Could the ______ I’m taking cause constipation?”
That’s it. There’s no reason to spell it out. The doctor will catch your drift and talk about what can be done to alleviate the condition.
Have a question for Ms. Meniscus? Contact her below
Contact Ms. Meniscus
Have thought you'd like to share? Contact Ms. Meniscus!